Alert archive / Arizona / Special Weather Statements in 2021

Special Weather Statement, NWS Phoenix, AZ

August 9, 2021La Paz County, Arizona

NWS Phoenix, AZ issued this special weather statement at Aug 9, 2021, 3:32 PM MST for La Paz County, Arizona. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2021, 3:32 PM MST (22:32 UTC)
Expired
Aug 9, 2021, 4:15 PM MST
In force
43 min
Issued by
NWS Phoenix, AZ
Hail
0.00 in
Wind
55

County La Paz County, AZ

The radar

The Yuma radar (KYUX), 169 km from the middle of the area, began a volume at 22:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 12:00Z, 10.5 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 12:00Z on 2021-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 249 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 12:00Z on 2021-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
249 J/kg
Mixed-layer CIN
-248 J/kg
Mixed-layer LCL
1848 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-23 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

831 
WWUS85 KPSR 092232
SPSPSR

Special Weather Statement
National Weather Service Phoenix AZ
332 PM MST Mon Aug 9 2021
 
AZZ533-092315-
Central La Paz AZ-
332 PM MST Mon Aug 9 2021

...A strong thunderstorm will impact portions of north central La Paz
County through 415 PM MST...

At 331 PM MST, Doppler radar was tracking a strong thunderstorm near
Bouse, or 16 miles southeast of Parker, moving northeast at 15 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Locations impacted include...
Bouse.

This includes the following highways...
AZ Route 72 between mile markers 15 and 33.
AZ Route 95 between mile markers 123 and 128.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Locally heavy rainfall is also occurring with this storm and may 
lead to localized flooding. Do not drive your vehicle through 
flooded roadways.

&&

LAT...LON 3374 11402 3389 11425 3413 11412 3412 11387
      3389 11392
TIME...MOT...LOC 2231Z 211DEG 15KT 3397 11407 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

$$

AJ

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this special weather statement went out at Aug 9, 2:22 PM MST, 1 hour 10 minutes earlier.

Area forecast discussion, Aug 9, 2:22 PM MST, 1 hour 10 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
222 PM MST Mon Aug 9 2021

&&

.SYNOPSIS...
A low pressure disturbance moving into Arizona from the south will
bring moisture, cooler temperatures and increasing chances of storms
and precipitation, especially Monday night and Tuesday. Persistent
humid conditions through the week should help to maintain decent
storm chances and below normal high temperatures.

&&

.DISCUSSION...
The inverted trof that has been moving steadily northward across SE
AZ this morning did set off an area of scattered showers/TS across
parts of NW Pinal County this morning as well as spread an area of
dense overcast across the rest of S-central AZ. Some locations in
the Casa Grande area measured as much as 1.00 inch of area, which
did produce some localized flood/running washes, but most locations
saw much less, with the fact majority of the Phx metro seeing
nothing at all. The shower/TS activity has greatly diminished over
the last couple of hours, with perhaps just a sprinkle or two at the
present time. A secondary impact of all of the cloudiness is to
greatly retard sfc heating over most of south-central AZ, with KPHX
just now reaching 90 degrees at this hour.

Models remain in good agreement on the inverted trough continuing to
move steadily NNW through S-Central AZ this afternoon/evening, then
into SW AZ/SE AZ late tonight/early Tue. Current HRRR and HREF model
output continues to be very consistent in developing showers/TS over
the Rim.Gila County this afternoon, then move them slowing into the
lower elevations of S-central AZ during the mid/late evening hours
as steering flow aloft becomes more ENE-ly ahead of the inverted
trof. The HREF emsemble max wind gusts are showing 4-hr max wind
speed probs of >30 kts rising up into the 50-70% range this evening
across S-central and SW AZ, so gusty winds definitely look to be a
threat. However, locally heavy rain looks to be a greater threat, as
PWATS's have risen into the 1.80-2.00 inch range. HREF max 3-hr QPF
probs of >1.00 inch rise up above 50% this evening across
northern/NW Maricopa County, with values remaining aoa 30% into part
of La Paz/Yuma Counties later this evening. WPC has issued a MPD
this afternoon/evening for much of S-central AZ, with the most
favored area being over Gila and extreme northern Maricopa County.
The latest HRRR model output shows a continued threat for heavy rain
late tonight/early Tue morning across SW AZ, with lesser threats
across SE CA Tue morning.

As far as Tuesday is concerned, there seem to be a strong signal
that convective activity will be significantly less than
today/tonight as the steering flow aloft becomes a less-favorable SW-
ly one and the airmass stabilizes somewhat behind the inverted trof,
as it continues to lift N-ward into NW AZ/southern NV and weakens.
However, a very moist airmass will allow any storm that form to be
very efficient rain producers with localized flash flooding possible.

The Clusters continue to hold a decent mix of signals for
recurring storms and showers, on and off, for the later half of
the week and into the weekend. They still favor anomalous high
pressure repositioning further to the N and NW of the region which
would give easterly waves and inverted troughs in N MX continued
better access to S-Cent AZ. However there is still plenty of
uncertainty on the timing and position of any storms moving into
the region during that time. For now NBM POPS favor 20-30% for the
second half of the week and 40% into the weekend with occasional
moderate amounts of WPC QPF. For SE CA POPS fall off and
temperatures warm for the later part of the week before storm
chances increase again into the low double digits this weekend.

The moderating effect that the increase in moisture and increasing
thick cloud cover will have on temperatures starts today with highs
likely remaining at/below normal for the next several days.

&&

.AVIATION...Updated at 1755Z.

South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:

Complicated forecast scenario unfolding today across the Phoenix
metro area. Area of showers has mainly passed to the south across
Pinal County, but has brought substantial cloud cover to all
terminals. Expecting this to gradually thin out through the
afternoon with shower coverage diminishing by 19Z. Winds are
expected to generally shift out of the southwest to west by early
afternoon, but periods of variability are likely until then given
the presence of showers.

Still high confidence (70%) in an outflow boundary pushing in
from the northeast this afternoon as thunderstorms develop over
the Mogollon Rim, with current timing estimated between 03-04Z.
Wind gusts up to 25 kt will be possible. Much less certain is the
potential for thunderstorm development over the Phoenix metro
(20-30%), especially given the presence of cloud cover this
morning. Higher chances exist along the northern and eastern
fringes. Have maintained VCTS in the TAFs to account for possible
thunderstorm activity. There's also a chance for showers (30-50%)
persisting overnight with the potential to affect any terminal.
CIGs could fall to the 8-10k foot range during this period.
Precipitation potential is much more uncertain by Tuesday
afternoon.

Southeast California/Southwest Arizona including KIPL and KBLH:

The biggest potential aviation impacts are related to the
potential for overnight convection and outflows moving in from the
east. Higher confidence at KBLH for VCSH and potentially VCTS and
stronger outflow winds in the 08-12Z period with gusts to 25 kt
possible from the east, and a 30-40% chance precipitation directly
affects the terminal. At KIPL, much lower confidence in an outflow
boundary surviving that far west, along with the potential for
shower or thunderstorm activity. If it did occur, it would likely
be in the 13-17Z period. Otherwise, winds will generally follow a
south to southeast component, with any outflows likely to feature
an easterly component. Lower CIGs near 10k feet could materialize
at KBLH if shower activity is more widespread than anticipated.

&&

.FIRE WEATHER...
Wednesday through Sunday:
Highs over S-cent AZ will settle a few degrees below normal and
near normal in western areas. Storm chances continue through the
weekend. RH values also remain elevated with periodic influxes of
moisture and below normal temperatures in most places. Min RH will
remain above 20-30% in all areas except for the drier parts of SE
CA where they will fall into the upper teens possibly on Thu and
Fri. Apart from thunderstorms expect mostly light winds favoring
normal diurnal patterns through the period.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&

DISCUSSION...Percha/Sawtelle
AVIATION...Rogers
FIRE WEATHER...Sawtelle

In the hours before

Special weather statement, Aug 9, 3:32 PM MST, 0 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
332 PM MST Mon Aug 9 2021

AZZ533-092315-
Central La Paz AZ-
332 PM MST Mon Aug 9 2021

...A strong thunderstorm will impact portions of north central La Paz
County through 415 PM MST...

At 331 PM MST, Doppler radar was tracking a strong thunderstorm near
Bouse, or 16 miles southeast of Parker, moving northeast at 15 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Bouse.

This includes the following highways...
AZ Route 72 between mile markers 15 and 33.
AZ Route 95 between mile markers 123 and 128.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Locally heavy rainfall is also occurring with this storm and may
lead to localized flooding. Do not drive your vehicle through
flooded roadways.

&&

LAT...LON 3374 11402 3389 11425 3413 11412 3412 11387
      3389 11392
TIME...MOT...LOC 2231Z 211DEG 15KT 3397 11407

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

AJ

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 5:37 PM MSTSpecial Weather StatementPSRLa Paz38 min
Aug 8, 6:06 PM MSTAreal Flood AdvisoryPSRLa Paz3 hr
Aug 8, 6:21 PM MSTDust Storm AdvisoryPSRLa Paz, Maricopa54 min
Aug 8, 6:28 PM MSTFlash Flood Warning Considerable damage threatPSRLa Paz4 hr
Aug 8, 6:46 PM MSTSpecial Weather StatementPSRLa Paz44 min
Aug 8, 7:51 PM MSTAreal Flood AdvisoryPSRLa Paz114 min
Aug 9, 6:20 AM MSTSpecial Weather StatementPSRPinal55 min
Aug 9, 7:56 AM MSTAreal Flood AdvisoryPSRPinal3 hr
Aug 9, 2:57 PM MSTAreal Flood AdvisoryPSRLa Paz3 hr
Aug 9, 4:11 PM MSTSpecial Weather StatementPSR49 min
Aug 9, 4:30 PM MSTFlash Flood Warning Considerable damage threatPSRLa Paz4 hr
Aug 9, 1:44 PM MSTAreal Flood AdvisoryPSRRiverside, San Bernardino3 hr
Aug 9, 2:38 PM MSTFlash Flood Warning Considerable damage threatPSRRiverside, San Bernardino3 hr
Aug 9, 3:26 PM MSTAreal Flood AdvisoryPSRRiverside3 hr

Nearby

Special Weather Statements in Arizona, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.